Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 196, NWS Sioux Falls, SD

June 13, 2001Lincoln County, Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2001, 8:16 AM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 14 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 2001, 8:16 AM CDT (13:16 UTC)
Expired
Jun 13, 2001, 8:30 AM CDT
In force
14 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lincoln County, MN, Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:30 AM CDTHail 0.75Minneota, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 131318
SVRFSD
MNC081-083-131330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
816 AM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA
  NORTHWESTERN LYON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 830 AM CDT

* AT 816 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF TAUNTON...OR ABOUT 20
  MILES WEST OF MARSHALL...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TAUNTON AROUND 820 AM

THE PUBLIC REPORTED DIME SIZE HAIL NEAR IVANHOE AT 804 AM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4459 9628 4445 9611 4470 9572 4484 9592

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:30 AM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jun 13, 3:30 AM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CDT WED JUN 13 2001

FIRST WAVE OF HEAVY/SVR STORMS NOW MAINLY N OF INTERSTATE 90 ASSCD
WITH LIFT N OF WMFNT STILL LOCKED BY OUTFLOW BOUNDARIES FM NRN NE
TO NRN IA. AFT MCC MOVES OFF TO E LATER THIS MRNG...EXPCT WARM ADV
TO PUSH FNT N SOME...NOT AS FAR N AS AVN/NGM BUT NOT AS FAR S AS ETA
EITHER. WILL PLAY MIDDLE OF ROAD AND FACTOR IN PREV FCST FOR
SOMEWHAT WARMER THAN GUID ESP SRN CWA TDA. ANOTHER BIG SHOT OF
ENERGY WILL COME AROUND BOTTOM OF UPR TROF INTO ESP SRN AND ERN CWA
FOR LATE THIS AFTN AND TNGT...PSBLY MUCH STGR THAN PREV FCST. WILL
HIT PRETTY HARD WITH HIGH POPS AND PSBLTY OF SVR/HVY AGAIN. DISAGREE
WITH SPC WITH S BIAS OF MOD RISK AS PER ETA AND THINK IT SHOULD BE AT
LEAST AS FAR N AS INTERSTATE 90 FOR THIS EVE. DAYSHIFT CAN FINE TUNE
TIMING OF THIS NEXT WAVE...AND PSBLY EVEN PUT A FFA pIF IT LOOKS LIKE
IT WILL DVLP. WILL CANCEL SRN PART OF WATCH AT 4 AM ISSUANCE.

.FSD...NONE
RYRHOLM

In the hours before

Local storm report, Jun 13, 3:34 AM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
334 AM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0127 AM    6 SW CHANDLER             MN   .75 INCH HAIL
06/13/01   MURRAY
Special weather statement, Jun 13, 4:00 AM CDT, 4 hours 16 minutes before
SDZ070-071-IAZ013-014-020>022-031-032-NEZ013-014-131000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
400 AM CDT WED JUN 13 2001

...TORNADO WATCH CANCELLED FOR PARTS OF NORTHWEST IOWA...EXTREME
SOUTHEAST SOUTH DAKOTA...AND FAR NORTHEAST NEBRASKA...

THE TORNADO WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES...

IN NORTHWEST IOWA...OBRIEN...CLAY...PLYMOUTH...CHEROKEE...BUENA
VISTA...WOODBURY...AND IDAv.

IN SOUTHEAST SOUTH DAKOTA...CLAY AND UNION.

IN NORTHEAST NEBRASKA...DIXON AND DAKOTA.

RSR
Special weather statement, Jun 13, 4:30 AM CDT, 3 hours 46 minutes before
SDZ040-055-056-061-062-065>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
430 AM CDT WED JUN 13 2001

...MORE HEAVY OR SEVERE THUNDERSTORMS POSSIBLE BY TONIGHT IN
SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST IOWA...

AFTER THE OVERNIGHT AND EARLY MORNING SEVERE AND HEAVY
THUNDERSTORMS...MORE WILL BE POSSIBLE LATE THIS AFTERNOON AND
TONIGHT. MOST OF THE THUNDERSTORMS LAST NIGHT AND THIS EARLY MORNING
WERE NEAR AND NORTH OF INTERSTATE 90. HOWEVER...THE NEXT ROUND SHOULD
DEVELOP FURTHER TO THE SOUTH AND EAST IN THE AREA...WITH THE MAIN
THREAT IN NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA...AND NEARBY
SECTIONS OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA LATE THIS
AFTERNOON AND TONIGHT. HEAVY RAINS WITH POSSIBLE FLOODING...AND
SEVERE STORMS WILL BE POSSIBLE. STAY TUNED TO YOUR LATEST NATIONAL
WEATHER SERVICE FORECAST FOR UPDATES FOR THIS WEATHER SITUATION.

RSR
Special weather statement, Jun 13, 5:15 AM CDT, 3 hours 1 minute before
SDZ050-055>069-MNZ080-081-089-090-097-098-IAZ001>003-012-131100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
515 AM CDT WED JUN 13 2001

...TORNADO WATCH EXPIRED FOR ALL OF SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...AND NORTHWEST IOWA...

THE TORNADO WATCH HAS EXPIRED AS OF 5 AM CDT. THUNDERSTORMS WERE
STILL AFFECTING AREAS NORTH OF INTERSTATE 90...BUT ONLY ISOLATED
SEVERE STORMS ARE STILL POSSIBLE THROUGH MID MORNING. MOST OF THE
STORMS SHOULD PRODUCE HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS.

RSR
Local storm report, Jun 13, 6:32 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
632 AM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    OCHEYEDAN                 IA   TORNADO
06/12/01   OSCEOLA
Local storm report, Jun 13, 8:09 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
809 AM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 AM    6 E HOWARD                SD   .88 INCH HAIL
06/13/01   MINER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:04 PM CDTSevere Thunderstorm WarningFSDMurray, Rock26 min
Jun 12, 7:39 PM CDTTornado WarningFSDRock36 min
Jun 12, 8:14 PM CDTTornado WarningFSDRock46 min
Jun 12, 8:34 PM CDTSevere Thunderstorm WarningFSDJackson, Nobles41 min
Jun 12, 8:50 PM CDTTornado WarningFSDNobles40 min
Jun 12, 8:59 PM CDTTornado WarningFSDRock16 min
Jun 12, 9:06 PM CDTSevere Thunderstorm WarningFSDNobles24 min
Jun 12, 9:14 PM CDTSevere Thunderstorm WarningFSDJackson31 min
Jun 12, 9:28 PM CDTSevere Thunderstorm WarningFSDNobles47 min
Jun 12, 9:44 PM CDTSevere Thunderstorm WarningFSDJackson31 min
Jun 12, 9:55 PM CDTFlash Flood WarningFSDJackson, Nobles, Rock3 hr
Jun 12, 10:17 PM CDTSevere Thunderstorm WarningFSDJackson, Nobles43 min
Jun 12, 10:46 PM CDTSevere Thunderstorm WarningFSDRock29 min
Jun 12, 10:58 PM CDTSevere Thunderstorm WarningFSDJackson32 min
Jun 12, 11:14 PM CDTSevere Thunderstorm WarningFSDRock31 min
Jun 13, 12:10 AM CDTSevere Thunderstorm WarningFSDPipestone35 min
Jun 13, 12:44 AM CDTSevere Thunderstorm WarningFSDPipestone31 min
Jun 13, 12:59 AM CDTFlash Flood WarningFSDCottonwood, Jackson, Murray, Nobles, Pipestone, Rock2 hr
Jun 13, 1:23 AM CDTSevere Thunderstorm WarningFSDMurray37 min
Jun 13, 7:43 AM CDTSevere Thunderstorm WarningFSDLincoln32 min
Jun 13, 6:41 PM CDTSevere Thunderstorm WarningFSDLincoln34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.